2020–2021 BCSC Basic and Clinical Science Course™
12 Retina and Vitreous
Part II: Disorders of the Retina and Vitreous
Chapter 15: Systemic Drug-Induced Retinal Toxicity
Miscellaneous Drugs Causing Ocular Toxicities
The use of rifabutin has been associated with vision loss arising from anterior and posterior uveitis with hypopyon and hypotony. Certain sulfur-derived medications such as acetazolamide and topiramate can cause medication-induced myopia and associated retinal and choroidal folds and macular edema. Vision loss may be mild (caused by isolated macular folds) or severe (caused by ciliochoroidal effusion, leading to angle-closure glaucoma) and may be reversed with early recognition and prompt discontinuation of the drug. There are rare reports of buproprion causing choroidal effusion.
Historically, and more recently on the Internet, silver has been erroneously claimed to have medicinal benefits. Overingestion can cause slate-gray or blue coloring of the skin, referred to as argyria. Ocular argyrosis may develop after colloidal silver ingestion over a period longer than 1 year; this condition manifests as ocular pigmentation, black tears, and a dark choroid. The dark choroid is caused by brown-black granules diffusely deposited in Bruch membrane, which can lead to “leopard spotting” and drusenlike deposition.
Excerpted from BCSC 2020-2021 series: Section 10 - Glaucoma. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.